North Dakota, 2005

Tornadoes and Flash Flood in North Dakota, June 23, 2005

June 23, 2005 · NWS FGF · 48 events in 12 counties and zones

20 hail, 17 thunderstorm wind, 8 tornado, 2 funnel cloud, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:25 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 23, 1:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005

.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.

THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.

THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.

.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE  ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
     RIVER FLOOD WARNING AT OSLO.

&&

JCA/JDS
Hazardous weather outlook, Jun 23, 5:42 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 AM CDT THU JUN 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241138-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
642 AM CDT THU JUN 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING
COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG
MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE
DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE.
THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY A COUPLED ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 hail, 17 thunderstorm wind, 8 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Benson

When
June 23, 1:25 PM CST
Where
Benson County, Oberon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.917, -99.200

Hail, Benson

When
June 23, 1:25 PM CST
Where
Benson County, 4 mi N of Oberon
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
47.967, -99.200

The hail was accompanied by about 1.05 inches of rain in 15 minutes.

Thunderstorm Wind, Ramsey

When
June 23, 1:30 PM CST
Where
Ramsey County, Devils Lake
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.100, -98.850

A 2 to 3 foot diameter tree fell on a house. Trees and branches were blown down all over town.

Thunderstorm Wind, Ramsey

When
June 23, 1:44 PM CST
Where
Ramsey County, 6 mi S of Devils Lake
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.017, -98.850

A ND DOT RWIS site measured a 58 mph wind gust.

Thunderstorm Wind, Benson

When
June 23, 1:44 PM CST
Where
Benson County, 2 mi NNW of St Michael
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.983, -98.683

A ND DOT RWIS site measured a 58 mph wind gust.

Thunderstorm Wind, Ramsey

When
June 23, 1:45 PM CST
Where
Ramsey County, Devils Lake Arpt
Measured
74 kt (85 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.117, -98.900

An 85 mph wind gust was measured by the AWOS at the Devils Lake airport. A single engine airplane tethered down on the tarmac was broken loose and flipped on top of another airplane parked next to it. Both airplanes sustained considerable damage.

Thunderstorm Wind, Ramsey

When
June 23, 1:45 PM CST
Where
Ramsey County, Devils Lake
Measured
74 kt (85 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.100, -98.850

Trees were uprooted in Devils Lake by the strong wind, with some falling on power lines. Scattered power outages were reported. A semi-trailer, not attached to a cab, was flipped over. Several city signs were twisted or broken off. The strong wind broke off a large tree branch next to a gas station, which fell on the store and punctured a hole through its roof. This also cut some of the station's electricity.

Tornado, Benson

When
June 23, 1:58 PM CST to 2:05 PM CST
Where
Benson County, 7 mi W of Warwick
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
47.850, -98.833

Intermittent touchdowns occurred in open fields along the Benson-Eddy county line.

Tornado, Eddy

When
June 23, 1:58 PM CST to 2:05 PM CST
Where
Eddy County, 13 mi W of Hamar
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
47.850, -98.833

Intermittent touchdowns occurred in open fields along the Benson-Eddy county line.

Hail, Benson

When
June 23, 2:02 PM CST
Where
Benson County, 3 mi S of Tokio
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.867, -98.800

Hail, Towner

When
June 23, 2:15 PM CST
Where
Towner County, 6 mi E of Egeland
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -98.967

Hail, Benson

When
June 23, 2:15 PM CST
Where
Benson County, Warwick
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.850, -98.683

Hail, Cavalier

When
June 23, 2:15 PM CST
Where
Cavalier County, 1 mi W of Calio
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -98.933

Hail, Ramsey

When
June 23, 2:20 PM CST
Where
Ramsey County, 4 mi E of Doyon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -98.450

Tornado, Cavalier

When
June 23, 2:40 PM CST to 2:43 PM CST
Where
Cavalier County, 7 mi E of Vang
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
48.900, -97.967

The tornado tracked from 7 miles east of Vang to the Pembina county line 1 mile west of Walhalla. No significant damage was reported along this portion of the tornado track. This tornado continued into Pembina county.

Tornado, Pembina

When
June 23, 2:43 PM CST to 2:48 PM CST
Where
Pembina County, 1 mi W of Walhalla
Rating
F1
Path length
3 mi
Path width
100 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
48.917, -97.917

The tornado originated in Cavalier county 7 miles east of Vang. Numerous trees were damaged and several houses had shingles torn off in Walhalla. The peak winds were estimated to be about 90 mph.

Hail, Nelson

When
June 23, 2:44 PM CST
Where
Nelson County, 4 mi W of Pekin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.783, -98.400

Tornado, Cavalier

When
June 23, 2:45 PM CST to 2:46 PM CST
Where
Cavalier County, 3 mi SE of Loma
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.600, -98.467

The tornado briefly touched down in a field.

Hail, Nelson

When
June 23, 2:48 PM CST
Where
Nelson County, Pekin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.783, -98.317

Dime to quarter-sized hail was reported.

Thunderstorm Wind, Walsh

When
June 23, 2:55 PM CST
Where
Walsh County, 3 mi W of Pisek
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.317, -97.767

Thunderstorm Wind, Pembina

When
June 23, 3:00 PM CST
Where
Pembina County, Hamilton
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.800, -97.450

Large trees and power lines were blown down.

Thunderstorm Wind, Walsh

When
June 23, 3:00 PM CST
Where
Walsh County, Pisek
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
48.317, -97.700

Six trees were snapped off or uprooted. Many large branches were broken off trees. Power lines were down all over town. Shingles were torn off the fire hall and metal siding was torn off a church.

Thunderstorm Wind, Grand Forks

When
June 23, 3:00 PM CST
Where
Grand Forks County, 3 mi NNE of Inkster
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.183, -97.633

An NDAWN sensor measured a 58 mph wind gust.

Thunderstorm Wind, Walsh

When
June 23, 3:00 PM CST
Where
Walsh County, 7 mi W of Forest River
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.217, -97.617

An NDAWN sensor measured a 58 mph wind gust.

Funnel Cloud, Pembina

When
June 23, 3:01 PM CST
Where
Pembina County, Hamilton
Reported by
LAW ENFORCEMENT
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Hail, Cavalier

When
June 23, 3:05 PM CST
Where
Cavalier County, 9 mi E of Osnabrock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.667, -97.950

Hail, Nelson

When
June 23, 3:08 PM CST
Where
Nelson County, 6 mi S of Mc Ville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -98.167

Hail, Griggs

When
June 23, 3:08 PM CST
Where
Griggs County, 9 mi NNE of Jessie
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.650, -98.167

Thunderstorm Wind, Walsh

When
June 23, 3:10 PM CST
Where
Walsh County, Park River
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.400, -97.733

Trees and power lines were blown down.

Tornado, Walsh

When
June 23, 3:14 PM CST to 3:20 PM CST
Where
Walsh County, 7 mi NNW of Grafton
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
48.517, -97.467

Trees in shelterbelts were snapped off at ground level. Peak wind speeds were estimated at 80 mph. The tornado continued into Pembina county.

Thunderstorm Wind, Walsh

When
June 23, 3:15 PM CST
Where
Walsh County, Nash
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.467, -97.517

Large branches were torn off several trees. Metal siding was also torn off a grain elevator.

Hail, Ramsey

When
June 23, 3:15 PM CST
Where
Ramsey County, 4 mi E of Doyon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -98.450

Funnel Cloud, Griggs

When
June 23, 3:15 PM CST
Where
Griggs County, 5 mi W of Cooperstown
Reported by
TRAINED SPOTTER
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Hail, Griggs

When
June 23, 3:18 PM CST
Where
Griggs County, 4 mi ENE of Jessie
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.550, -98.150

Tornado, Pembina

When
June 23, 3:18 PM CST to 3:25 PM CST
Where
Pembina County, 3 mi E of Mountain
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.683, -97.783

Intermittent touchdowns occurred along the damage path. The only damage reported was to trees in shelterbelts.

Tornado, Pembina

When
June 23, 3:20 PM CST to 3:22 PM CST
Where
Pembina County, 5 mi SSW of St Thomas
Rating
F1
Path length
0.5 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
48.550, -97.500

The tornado originated 7 miles north-northwest of Grafton in Walsh county. Trees in shelterbelts were snapped off at ground level. Peak winds were estimated at 80 mph.

Hail, Steele

When
June 23, 3:35 PM CST
Where
Steele County, 1 mi SW of Finley
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.500, -97.867

Thunderstorm Wind, Pembina

When
June 23, 3:45 PM CST
Where
Pembina County, Joliette
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
48.817, -97.217

Hail, Steele

When
June 23, 3:53 PM CST
Where
Steele County, 6 mi E of Finley
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.517, -97.717

Hail, Grand Forks

When
June 23, 4:10 PM CST
Where
Grand Forks County, Thompson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.783, -97.100

Thunderstorm Wind, Grand Forks

When
June 23, 4:10 PM CST
Where
Grand Forks County, 5 mi WSW of Thompson
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.750, -97.200

Several large trees were uprooted.

Thunderstorm Wind, Grand Forks

When
June 23, 4:15 PM CST
Where
Grand Forks County, 2 mi ENE of Thompson
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
47.800, -97.067

A semi was blown off Interstate 29 and into the median, one mile north of the Thompson exit. The driver was not injured.

Flash Flood, Pembina

When
June 23, 4:15 PM CST to 9:00 PM CST
Where
Pembina County, Cavalier
Reported by
EMERGENCY MANAGER
Coordinates
48.800, -97.617

Street and basement flooding were reported along the southern edge of Cavalier.

Thunderstorm Wind, Grand Forks

When
June 23, 4:15 PM CST
Where
Grand Forks County, Thompson
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.783, -97.100

A tree was blown down in Thompson.

Hail, Steele

When
June 23, 4:20 PM CST
Where
Steele County, 11 mi E of Sherbrooke
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.467, -97.483

Thunderstorm Wind, Grand Forks

When
June 23, 4:20 PM CST
Where
Grand Forks County, 2 mi S of Grand Forks
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
47.883, -97.050

Several large trees were snapped off about 2 feet above ground level.

Hail, Traill

When
June 23, 4:21 PM CST
Where
Traill County, 4 mi WNW of Roseville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.450, -97.467

Hail, Traill

When
June 23, 5:00 PM CST
Where
Traill County, 9 mi E of Hillsboro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.400, -96.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460866, 5460867, 5460868, 5460869, 5460870, 5460871, 5460872, 5460953, 5460954, 5460955, 5460956, 5460957, 5460958, 5460959, 5460960, 5460961, 5460962, 5460963, 5460964, 5460965, 5460966, 5460967, 5460968, 5460969, 5460970, 5460971, 5460972, 5460973, 5460974, 5461053, 5461055, 5461056, 5461057, 5461058, 5461059, 5461054, 5461060, 5461061, 5461062, 5461063, and more.